eurotimes.org
EUROTIMES STORIES

Ocular effects of eczema drug

Dupilimab-induced conjunctivitis can require long-term steroid therapy

Roibeard O’hEineachain

Posted: Thursday, October 1, 2020

Around a third of patients receiving the monoclonal antibody dupilumab (Dupixent®, Regeneron) for eczema may develop conjunctivitis, and most of those will require the use of topical steroids long-term, said Magdalena Popiela MD at the 24th ESCRS Winter Meeting in Marrakech, Morocco.

Dr Popiela, Gibraltar Health Authority, Gibraltar, presented a review of the course of therapy and results in a series of nine patients who developed dupilumab-associated conjunctivitis between January 2017 and August 2019. She noted that the patients represented 32% of those receiving the biologic agent at the Southampton University Hospital, Southampton, UK, where she was based at the time of the study. The study was a collaboration between the ophthalmic team, led by Professor Hossain, and the dermatology department under the care of Prof Arden-Jones.

The patients developed conjunctivitis within six weeks of starting treatment with dupilumab. Forty-four per cent had previous allergic eye disease, which was quiescent when treatment started. Their mean age was 39.5 years and there was no statistically demographic difference between those at the Southampton centre who did develop conjunctivitis and those who did not.

As a first-line treatment, all received topical steroids and lubricant eye drops, which resulted in significant improvement in their condition. However, one patient required additional topical ciclosporin. She noted that at a mean follow-up of 16 months, seven of the nine patients remained on low-dose weak topical steroids due to relapse of symptoms upon discontinuation of the drops. Of the remaining two patients, one remained on lubricants and another is using lubricants and olopatadine (Opatanol). One patient had severe conjunctivitis causing the loss of eyelashes and necessitating the discontinuation of dupilumab. No patients lost any vision.

Dr Popiela noted that dupilumab is the first biologic agent to be approved by the FDA for use in atopic eczema. It also has been used in asthma and nasal polyposis but interestingly, dupilumab-associated conjunctivitis mainly affects patients with atopic eczema. The drug targets the interleukin (IL)-4 receptor alpha and thereby inhibits IL-4/IL-13 signalling. In initial trials with the drug, up to 28% of patients developed conjunctivitis, which was generally mild and only occasionally necessitated discontinuation of therapy. Predisposing factors to the adverse event include prior allergic eye disease and more severe atopic eczema.

The aetiology for dupilumab-associated conjunctivitis is not fully understood. The drug may sensitise susceptible patients to develop chronic ocular inflammation after the acute episode of conjunctivitis. There appear to be two principal types of dupilumab-associated conjunctivitis, namely, the papillary type and the follicular type, both requiring topical steroids in Southampton series. Conjunctivitis can result in conjunctival cicatrisation and also may be associated with periocular skin changes. Acute presentation responds to topical steroids, ciclosporin can be used as second-line therapy, Dr Popiela explained.